Conference Coverage

Expert calls for paradigm shift in lab monitoring of some dermatology drugs


 

FROM ODAC 2021

From time to time, Joslyn Kirby, MD, asks other physicians about their experience with certain medications used in dermatology, especially when something new hits the market.

“Sometimes I get an answer like, ‘The last time I used that medicine, my patient needed a liver transplant,’ ” Dr. Kirby, associate professor of dermatology, Penn State University, Hershey, said during the Orlando Dermatology Aesthetic and Clinical Conference. “It’s typically a story of something rare, uncommon, and awful. The challenge with an anecdote is that for all its power, it has a lower level of evidence. But it sticks with us and influences us more than a better level of evidence because it’s a situation and a story that we might relate to.”

Dr. Joslyn Kirby, associate professor of dermatology at Penn State College of Medicine, Hershey

Dr. Joslyn Kirby

Dr. Kirby said that when she thinks about managing side effects from drugs used in dermatology, it usually relates to something common and low-risk such as sore, dry skin with isotretinoin use. In contrast, if there is an uncommon but serious side effect, then mitigation rather than management is key. “I want to mitigate the risk – meaning warn my patient about it or be careful about how I select my patients when it is a serious side effect that happens infrequently,” she said. “The worst combination is a frequent and severe side effect. That is something we should avoid, for sure.”

Isotretinoin

But another aspect of prescribing a new drug for patients can be less clear-cut, Dr. Kirby continued, such as the rationale for routine lab monitoring. She began by discussing one of her male patients with moderate to severe acne. After he failed oral antibiotics and topical retinoids, she recommended isotretinoin, which carries a risk of hypertriglyceridemia-associated pancreatitis. “Early in my career, I was getting a lot of monthly labs in patients on this drug that were totally normal and not influencing my practice,” Dr. Kirby recalled. “We’ve seen studies coming out on isotretinoin lab monitoring, showing us that we can keep our patients safe and that we really don’t need to be checking labs as often, because lab changes are infrequent.”

In one of those studies, researchers evaluated 1,863 patients treated with isotretinoin for acne between Jan. 1, 2008, and June 30, 2017 (J Am Acad Dermatol. 2020 Jan;82[1]:72-9).Over time, fewer than 1% of patients screened developed grade 3 or greater triglyceride testing abnormalities, while fewer than 0.5% developed liver function testing (LFT) abnormalities. Authors of a separate systematic review concluded that for patients on isotretinoin therapy without elevated baseline triglycerides, or risk thereof, monitoring triglycerides is of little value (Br J Dermatol. 2017 Oct;177[4]:960-6). Of the 25 patients in the analysis who developed pancreatitis on isotretinoin, only 3 had elevated triglycerides at baseline.

“I was taught that I need to check triglycerides frequently due to the risk of pancreatitis developing with isotretinoin use,” Dr. Kirby said. “Lipid changes on therapy are expected, but they tend to peak early, meaning the first 3 months of treatment when we’re ramping up from a starting dose to a maintenance dose. It’s rare for somebody to be a late bloomer, meaning that they have totally normal labs in the first 3 months and then suddenly develop an abnormality. People are either going to demonstrate an abnormality early or not have one at all.”

When Dr. Kirby starts patients on isotretinoin, she orders baseline LFTs and a lipid panel and repeats them 60 days later. “If everything is fine or only mildly high, we don’t do more testing, only a review of systems,” she said. “This is valuable to our patients because fear of needles and fainting peak during adolescence.”

Pages

Next Article: